South Dakota, 2003

Hail in South Dakota, May 4, 2003

May 4, 2003 · NWS ABR · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 4, 2:40 PM CST, 1 hour earlier.

Area forecast discussion, May 4, 2:40 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SUN MAY 4 2003

.SHORT TERM...
FORECAST CONCERN WILL CONTINUE TO BE PRECIP CHANCES AND COVERAGE
FROM TONIGHT INTO TUESDAY.  OVERALL DIFFERENCES IN UPPER HEIGHT
FIELD BETWEEN ETA AND GFS NOT TOO TERRIBLY DIFFERENT.

FOR TONIGHT UPPER LOW LINGERING OVER NORTHERN PLAINS WILL BEGIN TO
GET SHEARED OUT IN UPPER LEVEL FLOW WHICH WILL PUT CWA IN PROLONGED
PERIOD OF WEAK UPPER LEVEL PVA.  AREA OF VERY STRONG ISENTROPIC LIFT
LOCATED SOUTH OF CWA ACROSS CENTRAL NEBRASKA.  UPPER SHORT WAVE ALSO
AIDING IN CONVECTIVE DEVELOPMENT ACROSS CENTRAL NEBRASKA.  LOW LEVEL
INVERTED TROUGH AXIS WILL BISECT CWA FROM TONIGHT INTO MONDAY AND
WITH WEAK UPPER WAVES CONTINUING TO ROTATE AROUND UPPER LOW WILL
CONTINUE TO HAVE CHANCE OF SHOWERS AND EARLY EVENING THUNDERSTORMS
GOING IN GRIDS TONIGHT.  RUC DATA SHOWING 1000 J/KG CAPES ACROSS
CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON BUT 0-6 KM SHEAR VALUES
VERY MARGINAL AROUND 20 KNOTS OR SO.  FREEZING LEVELS REMAIN FAIRLY
LOW AROUND 7-8 THOUSAND FEET SO MAY HAVE TO CONTEND WITH A FEW SMALL
HAIL PRODUCING STORMS EARLY THIS EVENING ACROSS CENTRAL SOUTH
DAKOTA.  AS FAR AS PRECIP COVERAGE...THINK THAT BEST COVERAGE WILL
BE ACROSS FAR EASTERN CWA.  THIS AREA STAYS IN MOISTER LOW LEVEL
SOUTHEAST FLOW OVERNIGHT AND DO EXPECT CENTRAL PLAINS SHORT WAVE TO
LIFT NORTHEAST AND THEN WRAP BACK AROUND TO NORTHWEST INTO THE
EASTERN DAKOTAS BY EARLY MORNING AND HAVE INCLUDED LIKELY POPS
ACROSS EASTERN CWA.

FOR MONDAY EXPECT LOW LEVEL HEIGHT MINIMUM TO CONTINUE TO LIFT
NORTHEAST AND SHOULD BE ABLE TO MIX DOWN SOME STRONGER NORTHWEST
WINDS ACROSS SOUTHWEST CWA BY AFTERNOON WITH PASSAGE OF TROUGH
AXIS.  STILL SHOULD MAINTAIN SOME MAGNITUDE TO LOW LEVEL CONVERGENCE
ACROSS NORTHERN CWA IN VICINITY OF INVERTED TROUGH AXIS AND HAVE
GONE WITH LIKELY POPS FOR RAIN SHOWERS ACROSS NORTHERN TIER.  BY
TUESDAY NIGHT INTO FIRST PART OF WEDNESDAY SHOULD BEGIN TO DRY
THINGS OUT AS DAKOTAS GET INTO A DRIER NORTHWEST FLOW REGIME AS
UPPER RIDGE AXIS APPROACHES.  ALOT OF UNCERTAINTY FOR PRECIP
POTENTIAL FOR WEDNESDAY.  HAVE WENT WITH ETA/CANADIAN CONSENSUS IN
THIS FORECAST WHICH IS SLOWER TO MOVE UPPER RIDGE AXIS EASTWARD.
BEST CHANCE OF PRECIP FOR WEDNESDAY LOOKS TO BE WELL NORTH OF CWA IN
SOUTHERN CANADA IN STRONGER LOW LEVEL CONVERGENCE ZONE DOWNSTREAM OF
NORTHERN STREAM UPPER TROUGH.  WEAKER SOUTHERN STREAM WAVE PROGGED
BY MODELS TO LIFT NORTHEAST INTO NORTHERN PLAINS ON WEDNESDAY NIGHT
AND WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING ACROSS CENTRAL
AND NORTH CENTRAL SOUTH DAKOTA.

.EXTENDED...THURSDAY THROUGH SUNDAY
A BIT OF A TRICKY PATTERN SETTING UP DURING THE EXTENDED PERIOD WITH
THE MODELS NOT AGREEING REAL WELL ON THE PATH THAT A SERIES OF
SHORTWAVES WILL TAKE. WILL STICK CLOSER TO THE GFS AS IT SEEMS TO BE
THE MOST CONSISTENT. THE BEST CHANCES FOR PRECIPITATION LOOK TO COME
ON THURSDAY AND AGAIN ON SATURDAY WITH THE TWO STRONGEST WAVES
MOVING THROUGH DURING THOSE TIMES. AT THE SURFACE...A LOW WILL BE
OVER KANSAS AND SOUTHERN NEBRASKA EARLY...THEN MOVES TO
IOWA/NORTHERN MISSOURI BY FRIDAY MORNING...WRAPPING SHOWERS AROUND
IT INTO THE CWA. HIGH PRESSURE PUSHES IN BEHIND THIS SYSTEM ON
FRIDAY...THEN AN ELONGATED DOUBLE BARRELED LOW SLIDES ACROSS THE
PLAINS ON SATURDAY...LIKELY BRINGING MORE SHOWERS TO THE REGION.
ANOTHER HIGH MOVES IN TO DRY THINGS OUT AGAIN ON SUNDAY.
TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS ABOVE ZERO.

.ABR...NONE.

MARSILI/PARKIN
Hazardous weather outlook, May 4, 4:05 AM CST, 11 hours 35 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS
TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

The radar

The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hughes

When
May 4, 3:40 PM CST
Where
Hughes County, Pierre
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -100.333

Hail, Stanley

When
May 4, 3:50 PM CST
Where
Stanley County, 1 mi W of Ft Pierre
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.350, -100.383

Hail, Hughes

When
May 4, 4:00 PM CST
Where
Hughes County, 1 mi NW of Pierre
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -100.350

Hail, Lyman

When
May 4, 4:00 PM CST
Where
Lyman County, 10 mi S of Vivian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.767, -100.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358018, 5358020, 5358019, 5358021.